New Mexico, 2023Drought in New Mexico, July 25 to 31, 2023
July 25 to 31, 2023 · NWS EPZ · 2 events in 2 counties and zones
Hot and dry conditions for the first half of the summer lead to drought conditions returning to portions of Otero county in July.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and dry conditions for the first half of the summer lead to drought conditions returning to portions of Otero county in July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 25, 10:37 AM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 25, 10:37 AM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1137 AM MDT Tue Jul 25 2023
...New AVIATION...
.SYNOPSIS...
Issued at 311 AM MDT Tue Jul 25 2023
Hot temperatures and limited mountain thunderstorms will continue
through Thursday, with high temperatures well above normal again.
The high pressure over New Mexico responsible for this will drift
east and north this weekend. This will allow a pretty good push of
monsoon moisture into the area for scattered thunderstorms over
the weekend and into the start of next week. This will also
moderate temperatures, and El Paso's long streak of 100+ degree
days may come to an end by Sunday or Monday.
&&
.DISCUSSION...
Issued at 311 AM MDT Tue Jul 25 2023
Hot and relatively dry weather will continue through Thursday as
upper monsoon high remains in place over northern New Mexico. WV
imagery does show a slight increase of higher level moisture
rotating down to the CWA as the dry deformation zone slips south
of the area. GFS PWs do increase slightly today (into the .80s
inches) so convection may take a slight uptick this afternoon.
Still most/all convection likely limited to the mountains and
areas around the Divide west. This pattern pretty steady-state
through Thursday, with perhaps a slight increase in moisture (PWs,
dewpoints) Thursday. This could spread convective development down
to the lowlands, though still isolated. Heat Advisories in place
through Thursday and will remain unchanged with this package
issuance.
Bigger changes coming beginning Friday and over the weekend into
next week. The upper high drifts north and east, forming a ridge
generally from Colorado across Kansas/Oklahoma, thus increasing
the east/southeast flow over our area. Initially for the weekend,
despite significant increases in RH, PWs only increase to around
one inch. But this should step up convection Sat/Sun with some
locally heavy rainfall possible. GFS/ECMWF/CMC all show some form
of inverted trough from the Baja across northern Mexico brushing
by Sunday and then turning the upper flow more southerly for
Monday and Tuesday. PWs further increase to around 1.20 inches
Mon/Tue, so better thunderstorm coverage and higher chances of
heavy rainfall and local flooding. Temperatures will moderate from
Saturday on, and El Paso will probably see it's 100+ degree streak
come to an end by Sunday or Monday. The longer range models
continue this wet period through mid week (first week of August),
before reforming monsoon high to our northwest by the first
weekend of August.
&&
.AVIATION...
(18Z TAFS)
Issued at 1129 AM MDT Tue Jul 25 2023
VFR conditions are expected through the period across all of the
TAF sites with CIG FEW120-SCT250. There will be periods of SKC.
The winds will be generally light and from the southeast at most
of the sites through 18Z Wednesday. There may be some gusty winds
around 17kts at KTCS and KDMN between 18 and 00Z Wednesday. These
gusty winds will diminish thereafter. There will be no reduction
in the VSBY across the runways.
&&
.FIRE WEATHER...
Issued at 311 AM MDT Tue Jul 25 2023
Fire weather to continue with well above normal temperatures and
limited mountain thunderstorms through Thursday. Despite lower min
RHs, overnight recovers are decent as max RHs are in the 30s/40s
or greater. Increasing monsoonal moisture begins Friday and
Saturday and then in more earnest Sunday and Monday, for
increasing thunderstorm coverage and heavier rainfall. Local
flooding is possible by Sunday and Monday, and burn scars will
have to be watched closely.
Min RHs: Lowlands 10-15% through Friday increasing to 15-20%
Saturday and Sunday. Mountains 15-25% through Friday, increasing
to 25-35% Saturday and Sunday. Vent rates mostly good-very good
through Friday, then excellent Saturday and Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 105 79 106 80 / 0 0 0 10
Sierra Blanca 96 69 96 69 / 0 0 0 0
Las Cruces 104 76 106 76 / 0 0 0 20
Alamogordo 101 74 102 73 / 0 0 10 20
Cloudcroft 80 54 80 54 / 10 0 20 20
Truth or Consequences 101 76 103 75 / 10 10 10 40
Silver City 96 66 97 68 / 10 30 50 50
Deming 103 73 105 73 / 0 10 10 20
Lordsburg 102 74 104 72 / 10 20 30 50
West El Paso Metro 102 79 103 79 / 0 0 0 10
Dell City 101 71 101 71 / 0 0 0 0
Fort Hancock 103 73 103 73 / 0 0 0 0
Loma Linda 96 70 97 71 / 0 0 0 0
Fabens 102 74 103 75 / 0 0 0 0
Santa Teresa 102 74 102 75 / 0 0 0 10
White Sands HQ 101 79 103 78 / 0 0 0 20
Jornada Range 101 71 103 72 / 0 0 10 20
Hatch 103 71 105 72 / 0 10 10 30
Columbus 101 76 103 76 / 0 0 0 20
Orogrande 99 70 101 73 / 0 0 10 10
Mayhill 90 60 91 59 / 10 0 20 10
Mescalero 90 57 91 58 / 10 0 20 20
Timberon 88 55 89 57 / 10 0 10 10
Winston 93 64 94 63 / 20 20 40 40
Hillsboro 100 70 102 69 / 10 10 20 40
Spaceport 101 69 103 71 / 0 10 10 30
Lake Roberts 97 62 96 60 / 20 30 60 50
Hurley 100 70 102 69 / 10 20 30 40
Cliff 102 64 103 65 / 10 30 50 50
Mule Creek 98 59 99 60 / 20 40 50 60
Faywood 98 72 101 71 / 10 10 30 30
Animas 103 73 104 72 / 10 10 20 40
Hachita 101 72 103 72 / 0 10 10 30
Antelope Wells 101 71 102 70 / 10 10 10 30
Cloverdale 97 69 97 68 / 10 10 30 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until midnight MDT Thursday night for TXZ418-419-
423-424.
NM...Heat Advisory from noon Wednesday to midnight MDT Thursday night
for NMZ407-410.
Heat Advisory until midnight MDT Thursday night for NMZ411.
&&
FORECASTER...36-TexeiraHazardous weather outlook, Jul 25, 8:33 AM MST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
933 AM MDT Tue Jul 25 2023
NMZ401>417-TXZ418>424-261545-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
933 AM MDT Tue Jul 25 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Today is all about excessive heat as the lowlands warm above 100
degrees. A heat advisory is out for some of the lowland across
southern New Mexico and Far West Texas. With much drier air in
place, the chances for storms remains low. Thus only a few storms
expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Another very hot day again on Wednesday, with an expanded coverage
of Heat Advisories across the lowlands. After midweek, a bit more
moisture moves in to allow for somewhat better rain and storms
chances mostly over area mountains and western lowlands. Through
the weekend, and well into next week, we set up a deep southerly
flow pattern (monsoon pattern) which will import additional
moisture over the region. Next week we should see scattered to
numerous coverage of showers and thunderstorms. Heavy rain and
flash flooding will supersede heat as the primary weather
concern.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- July 25, 12:00 PM MST to July 31, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The month with D0 to D1 drought over the zone, but on July 25th, the southern half of the zone was placed in Severe(D2) drought with Moderate(D1) drought north.
Drought, Otero Mesa
- When
- July 25, 12:00 PM MST to July 31, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The month started with no drought west to D1(Moderate) Drought east, but on July 25th, the eastern half of the zone was placed in D2(Severe) Drought east with D1(Moderate) Drought west.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Minnesota, July 25, 2023$5.3 million · EF0 · 23 events
- Hail and Damaging Winds in Virginia, July 25, 2023$280,000 · 1 in hail · 16 events
- Heat in Oklahoma, July 25 to 30, 202384 events
- Hail and Damaging Winds in South Dakota, July 25, 2023$32,000 · 1 in hail · 19 events
- Flash Flood in Ohio, July 25, 2023$75,000 · 1 event
- Damaging Winds in Maryland, July 25, 2023$50,000 · 56 kt wind · 4 events
- Wildfire in Colorado, July 25 to 26, 2023$50,000 · 1 event
- Damaging Winds in New York, July 25, 2023$41,000 · 50 kt wind · 3 events
- Excessive Heat in South Dakota, July 25 to 28, 202324 events
- Damaging Winds in Arizona, July 25, 2023$25,000 · 52 kt wind · 2 events
- Flash Flooding and Damaging Winds in Massachusetts, July 25, 2023$10,000 · 50 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 25, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124797, 1124799.